Previous Question Next Question
   
artificial hydration
Question from confused on 9/16/2012:

Someone I knew died from liver disease and toward the end was on morphine to the point of no longer being able to eat or drink. When I was visiting I heard a family member of the patient ask if the patient should be given artificial hydration and the hospice doctor responded that it might make it worse. As a result, it was not administered. Now that the person has passed, I am wondering. Are there cases were it is legitimate to withhold artificial hydration toward the end of a terminally ill person's life where administering it might make it worse?

Answer by Judie Brown on 9/17/2012:

Dear Confused

Without knowing the particulars of this case I can tell you that there are times when intubation at the end stages of life can aggravate the patient's well being and the effect is negative. I am not saying this is true in the case you mention as I do not know the particulars.

I also know that in some hospice facilities providing nutrition and hydration by tube is not done because it is against the policy of that particular hospice. This is a fact that should be known in advance of placing a loved one in such a facility.

Judie Brown

COPYRIGHT 2014

Click here to send this Question and Answer to a friend                    

Previous Question Next Question


News Blog From the Vatican by Joan Lewis


Back to topics list.

 

HOME - EWTNews - FAITH - TELEVISION - RADIO - LIBRARY - CHANNEL FINDER WATCH ONLINE - FAQ - EWTNKids
WHAT'S NEW - EWTN MOBI - GENERAL - RELIGIOUS CATALOGUE - PILGRIMAGES - PRESS ROOM - ESPAÑOL

Terms of Use      Privacy Policy      Contact Us

EWTN Global Catholic Network
5817 Old Leeds Rd., Irondale, AL 35210 USA 1-205-271-2900